Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 7, NWS Buffalo, NY

May 31, 2010Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 31, 2010, 3:46 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2010, 3:46 PM EDT (19:46 UTC)
Expired
May 31, 2010, 4:45 PM EDT
In force
59 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2010-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2010-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS51 KBUF 311946
SVRBUF
NYC003-009-312045-
/O.NEW.KBUF.SV.W.0007.100531T1946Z-100531T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
346 PM EDT MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALLEGANY COUNTY IN WESTERN NEW YORK
  SOUTHEASTERN CATTARAUGUS COUNTY IN WESTERN NEW YORK

* UNTIL 445 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF ALLEGANY PARK...OR 7 MILES NORTH OF BRADFORD...AND MOVING
  EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  ALLEGANY
  OLEAN
  HINSDALE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4200 7875 4209 7883 4226 7831 4212 7809
      4200 7809
TIME...MOT...LOC 1946Z 254DEG 22KT 4206 7865

$$

TMA
2 follow-up statements
631 
WWUS51 KBUF 312019
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
419 PM EDT MON MAY 31 2010

NYC003-009-312045-
/O.CON.KBUF.SV.W.0007.000000T0000Z-100531T2045Z/
CATTARAUGUS NY-ALLEGANY NY-
419 PM EDT MON MAY 31 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN ALLEGANY AND SOUTHEASTERN CATTARAUGUS COUNTIES...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HINSDALE...OR NEAR OLEAN...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE WARNING INCLUDE...
  OLEAN
  HINSDALE
  CUBA

LAT...LON 4200 7860 4215 7864 4226 7831 4212 7809
      4200 7809
TIME...MOT...LOC 2017Z 254DEG 22KT 4212 7842

$$

HIBBERT
723 
WWUS51 KBUF 312043
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
443 PM EDT MON MAY 31 2010

NYC003-009-312053-
/O.EXP.KBUF.SV.W.0007.000000T0000Z-100531T2045Z/
CATTARAUGUS NY-ALLEGANY NY-
443 PM EDT MON MAY 31 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEGANY AND
SOUTHEASTERN CATTARAUGUS COUNTIES WILL EXPIRE AT 445 PM EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4200 7860 4215 7864 4226 7831 4212 7809
      4200 7809
TIME...MOT...LOC 2043Z 254DEG 22KT 4216 7821

$$

HIBBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:14 AM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 31, 10:14 AM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1014 AM EDT MON MAY 31 2010

.SYNOPSIS...
THE HIGH PRESSURE THAT HAS SUPPLIED THE REGION WITH FINE WEATHER THE
PAST COUPLE OF DAYS WILL MOVE EAST TODAY AND ALLOW A SLOW MOVING
COLD FRONT TO IMPACT IS WITH SHOWERS AND THUNDERSTORMS LATE TODAY
AND PARTICULARLY TONIGHT. MOST AREAS SHOULD PICK UP NEARLY AN INCH
OF RAIN BEFORE ANOTHER AREA OF HIGH PRESSURE OFFERS SOME DRYING
LATER TUESDAY AND WEDNESDAY. ANOTHER SLOW MOVING FRONT WILL THEN
BRING US MORE SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE FINE WEATHER OF THE PAST FEW DAYS WILL COME TO AN END LATER
TODAY AND TONIGHT AS HIGH PRESSURE MOVES OFF THE NEW ENGLAND COAST.
THIS WILL ALLOW A SLOW MOVING COLD FRONT TO ADVANCE FROM THE CENTRAL
GREAT LAKES AND CROSS OUR FORECAST AREA TONIGHT AND EARLY TUESDAY.
THE PASSING OF THIS FRONT WILL GENERATE WIDESPREAD SHOWERS AND
THUNDERSTORMS...BUT GIVEN THE DRY WEATHER OF THE PAST WEEK TO TEN
DAYS...WE COULD CERTAINLY USE IT.

AT 14Z...THE BULK OF THE ORGANIZED CONVECTION IS FIRING UP RIGHT
ALONG THE COLD FRONT WHICH IS PUSHING THROUGH LAKE MICHIGAN AND
ILLINOIS. THERE IS AN AREA OF CONVECTION OVER CENTRAL OHIO THAT
WE WILL HAVE TO KEEP AN EYE ON AS IT LIFTS SLOWLY TO THE
NORTHEAST. THIS PCPN IS FORMING ALONG A NARROW THETA-E RIDGE THAT
HAS SET UP WELL EAST OF THE FRONT. AS THIS MOISTURE INTERACTS WITH
ANY BREEZES THAT DEVELOP OFF LAKE ERIE LATER THIS MORNING/EARLY
AFTERNOON...WE COULD SEE SOME CONVECTION FIRING UP ACROSS OUR
WESTERN SOUTHERN TIER.

AREA RADARS ALSO SHOW A WEAK BAND OF SHOWERS FORMING JUST NORTH
OF LAKE ONTARIO. THIS PCPN SEEMS TO BE ASSOCIATED WITH A WARM FRONT
THAT IS LIFTING NORTH ACROSS THE LAKE. THE WEAK CONVERGENCE IN THE
VICINITY OF THIS BOUNDARY AND DAYTIME HEATING MAY SET OFF A FEW
SHOWERS OR THUNDERSTORMS ACROSS THE NORTH COUNTRY AND THE VCNTY OF
THE ST LAWRENCE RIVER.

OTHERWISE...THE BULK OF THE DAY WILL FEATURE MORE NICE HOLIDAY
WEATHER AS SUNSHINE PREVAILS THROUGH AT LEAST EARLY AFTERNOON. THE
SUNSHINE WILL EASILY MIX THE BOUNDARY LAYER...WHICH WILL INCLUDE H85
TEMPS ARND 16C. THIS WILL EASILY PRODUCE AFTERNOON HIGHS OF 80 TO 85
AWAY FROM THE IMMEDIATE LAKE SHORES...WITH THE GENESEE VALLEY
EXPERIENCING HIGHS IN THE UPPER 80S. MET/MAV GUIDANCE LOOKS
REASONABLE...BUT STILL PROBABLY A COUPLE DEGREES TOO LOW GIVEN THE
DRY CONDITIONS OF LATE.

WHILE THE NIAGARA FRONTIER WILL ESSENTIALLY BE 'SHADOWED' BY A
STABILIZING SOUTHWEST FLOW OFF LAKE ERIE THIS AFTERNOON...A BOUNDARY
WILL FORM FROM THE LAKE ERIE SHORE AND RUN NORTHEAST ACROSS WYOMING
COUNTY TO NORTHERN LIVINGSTON COUNTY. THUNDERSTORMS WILL LIKELY
DEVELOP ALONG THIS BOUNDARY AFTER ABOUT 3 PM...THEN PUSH EAST DURING
THE COURSE OF THE LATE AFTERNOON AND EVENING. GIVEN THE 'FAT' CAPE
AVAILABLE FOR ANY SUCH STORMS...WOULD NOT BE SURPRISED TO SEE SOME
SPOTTY SMALL HAIL AND WIND GUSTS TO 40 MPH.

THE BULK OF THE SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
TONIGHT WHEN THE APPROACHING COLD FRONT PUSHES ACROSS LAKES ERIE AND
ONTARIO. MOISTURE WILL CONTINUE TO POOL IN ADVANCE OF THE FRONT SUCH
THAT PWAT VALUES WILL RANGE FROM 1.5 TO 1.75 (+2 STD) ACROSS THE
REGION DURING THE MAJORITY OF TONIGHT. THIS VERY MOIST ENVIRONMENT
COUPLED WITH THE SLOW NATURE OF THE FRONT COULD MEAN THAT SOME AREAS
COULD PICK UP WELL IN EXCESS OF AN INCH OF RAIN TONIGHT...BUT AT
THIS POINT EXPECT BASIN AVERAGES TO BE IN THE VCNTY OF ONE HALF TO
THREE QUARTERS OF AN INCH. HAVE ADDED THE MENTION OF HEAVY RAIN TO
THE GRIDS/ZONE PACKAGE AS A RESULT.

AS FAR AS THE POTENTIAL FOR ANY SEVERE STORMS...WHILE THE AIRMASS
WILL CERTAINLY BE MOIST AND UNSTABLE ENOUGH...THERE IS NOT EXPECTED
TO BE ENOUGH SHEAR TO SUPPORT ANYTHING MORE THAN ISOLATED STRONG TO
SEVERE CONVECTION. AGAIN...THERE STANDS A BETTER CHANCE FOR
LOCALIZED HYDROLOGIC CONCERNS. STAY TUNED.

TEMPERATURES TONIGHT WILL BE SOME 5 TO 15 DEG F HIGHER THAN THOSE OF
THIS MORNINGS TEMPS...AS PLENTY OF VERY MILD AND MOIST AIR WILL BE
FOUND AHEAD AND ALONG THE COOL FRONTAL BOUNDARY. THIS WILL TRANSLATE
INTO MINS THAT WILL GENERALLY BE IN THE MID 60S...WHICH WILL BE SOME
10 DEG F ABOVE NORMAL VALUES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
DURING THE COURSE OF TUESDAY...SURFACE LOW PRESSURE OVER THE SAINT
LAWRENCE VALLEY WILL SLIDE EAST TO THE MAINE COAST. NAM/GFS/ECMWF
ARE ALL IN GOOD AGREEMENT THAT ITS TRAILING COLD FRONT WILL START
THE DAY ALONG OR NEAR A KBUF-KART LINE...THEN WILL SWING THROUGH THE
AREA BY MIDDAY/EARLY AFTERNOON AS ITS PARENT LOW CONTINUES ITS
EASTWARD TREK. WITH PLENTY OF MOISTURE/UPLIFT LOCATED ACROSS THE
AREA AT THE START OF THE DAY...WILL INDICATE CATEGORICAL POPS
EARLY...THEN TAPER THESE OFF RATHER QUICKLY FROM WEST TO EAST
THROUGH EARLY TO MID AFTERNOON AS HIGH PRESSURE AND MUCH DRIER AIR
BEGINS BUILDING IN FROM THE CENTRAL GREAT LAKES. EXPECT THE PRECIP
TO BE PRETTY MUCH DONE ACROSS THE FAR WEST BY 15-16Z...BY 17-18Z
ACROSS THE GENESEE VALLEY/WESTERN FINGER LAKES...AND BY 20Z ACROSS
THE EASTERN FINGER LAKES/NORTH COUNTRY...WITH INCREASING AMOUNTS OF
SUNSHINE RETURNING DURING THE AFTERNOON HOURS.

DURING TUESDAY NIGHT...THE AFOREMENTIONED RIDGE OF HIGH PRESSURE
WILL CREST ACROSS NEW YORK STATE. THIS WILL RESULT IN A PERIOD OF
MAINLY CLEAR SKIES AND QUIET WEATHER...WHICH WILL LAST INTO
WEDNESDAY MORNING AS THE RIDGE SLIDES OFF TO THE EAST COAST.

THEREAFTER...OUR ATTENTION WILL THEN TURN TO THE NEXT COLD
FRONT...WHICH WILL BE DROPPING SOUTHEAST FROM ONTARIO INTO THE LOWER
GREAT LAKES AS ITS PARENT LOW SLIDES EAST ACROSS QUEBEC PROVINCE.
WHILE INCREASING MOISTURE ASSOCIATED WITH THIS APPROACHING FEATURE
WILL RESULT IN A GRADUAL INCREASE IN CLOUD COVER WEDNESDAY
AFTERNOON...IT APPEARS THAT THE FRONT ITSELF WILL REMAIN JUST FAR
ENOUGH TO OUR NORTH AND WEST TO KEEP OUR AREA GENERALLY RAIN-FREE
THROUGH THE LATE AFTERNOON HOURS. ACCORDINGLY...WILL CONTINUE TO
INDICATE ONLY SLIGHT CHANCE POPS FOR LATER WEDNESDAY AFTERNOON AT
THIS TIME.

AS WE GET INTO WEDNESDAY NIGHT...THE FRONTAL BOUNDARY WILL DROP
SOUTHEAST INTO THE FORECAST AREA. THE SHORT TO MEDIUM RANGE MODEL
GUIDANCE EXHIBITS A FAIR AMOUNT OF DISAGREEMENT ON BOTH THE EXTENT
OF ANY PRECIP ASSOCIATED WITH THE FRONT...AND HOW FAR SOUTH THE
BOUNDARY GETS. IN ONE CAMP ARE THE ECMWF AND CANADIAN GEM...WHICH
ARE WEAKER AND BRING THE BOUNDARY SOUTH TO ONLY ABOUT LAKE ONTARIO
WHILE ANOTHER WAVE OF LOW PRESSURE DEVELOPS BACK ACROSS THE WESTERN
AND CENTRAL GREAT LAKES. IN THE OTHER CAMP ARE THE NAM AND
GFS...BOTH OF WHICH APPEAR TO BE SUFFERING FROM CONVECTIVE FEEDBACK
ISSUES THAT RESULT IN THE FRONT GETTING DRIVEN SOUTH THROUGH THE
AREA BY 12Z THURSDAY...WITH SEVERAL ANOMALOUS CONVECTIVELY GENERATED
SURFACE WAVES/ASSOCIATED QPF BULLSEYES DEVELOPING ALONG THE
BOUNDARY.

AT THIS POINT...I AM MUCH MORE INCLINED TO BELIEVE IN THE FORMER
MODELS AND IN THE ECMWF IN PARTICULAR...WHICH HAS BEEN VERY
CONSISTENT IN ITS SOLUTION OVER THE PAST 2-3 DAYS AND DOES NOT
APPEAR TO BE COMPROMISED BY ANY GRID-SCALE CONVECTIVE FEEDBACK
ISSUES. WILL THEREFORE GO WITH A MORE CONSERVATIVE APPROACH FOR
WEDNESDAY NIGHT THAN SOME OF THE OTHER GUIDANCE WOULD
INDICATE...INDICATING ONLY CHANCE POPS FOR SHRA/TSRA AS THE BOUNDARY
PRETTY MUCH STALLS ACROSS OUR AREA.

BEHIND TUESDAY'S COLD FRONTAL PASSAGE...TEMPERATURES WILL NOT BE
QUITE AS WARM AS TODAY'S...WITH HIGHS ONLY REACHING INTO THE MID AND
UPPER 70S. AFTER A NIGHT OF COMFORTABLE TEMPS IN THE 50S
TUESDAY NIGHT...THE COMBINATION OF 850 MB TEMPS OF +14C TO +16C AND
A FAIR AMOUNT OF SUN SHOULD ALLOW READINGS TO REBOUND TO THE
LOWER-MID 80S ON WEDNESDAY...THOUGH A SW WIND WILL ONCE AGAIN KEEP
THE IMMEDIATE BUFFALO/WATERTOWN AREAS A BIT COOLER.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
DURING THIS PERIOD...WILL AGAIN LEAN TOWARDS THE MORE CONSISTENT
ECMWF...WHICH HAS THE SUPPORT OF HPC AND IS NOT SUFFERING THE
CONVECTIVE FEEDBACK ISSUES THAT APPEAR TO BE PLAGUING THE GFS DURING
THE FIRST HALF OF THE PERIOD.

LOOKING A LITTLE MORE CLOSELY AT THE FORECAST DETAILS...LOW PRESSURE
OVER THE CENTRAL GREAT LAKES AT THE START OF THE PERIOD WILL LIFT
NORTHEAST INTO SOUTHERN ONTARIO BY THURSDAY EVENING...THEN TO THE
SAINT LAWRENCE VALLEY BY FRIDAY MORNING AND THE CANADIAN MARITIMES
BY FRIDAY EVENING. SUCH A TRACK WILL KEEP OUR AREA LARGELY IN THE
THE WARM SECTOR OF THE LOW AS IT PASSES BY...WITH THE BULK OF THE
WARM ADVECTIVE PRECIP REMAINING WELL TO OUR NORTH AND WEST. AS A
RESULT...ANY PRECIP ASSOCIATED WITH THE LOW WOULD TEND TO BE MORE
SCATTERED IN NATURE...AND MAINLY TIED TO THE APPROACH AND PASSAGE OF
THE TRAILING COLD FRONT LATER THU NIGHT/EARLY FRIDAY. THE
COMBINATION OF THIS FACTOR AND THE STILL SOMEWHAT-DISTANT TIME
FRAME...WARRANTS REDUCING POPS FOR THURSDAY NIGHT/FRIDAY BACK TO THE
HIGH CHANCE RANGE AT THIS TIME...WHICH IS MUCH MORE IN LINE WITH
SURROUNDING WFO'S.

BEHIND THIS SYSTEM...HIGH PRESSURE WILL BRIEFLY BUILD SOUTH FROM
ONTARIO PROVINCE AND BRING A SHORT-LIVED RETURN TO DRIER WEATHER FOR
FRIDAY NIGHT AND EARLY PORTIONS OF SATURDAY. LATER SATURDAY...A WEAK
WARM FRONT WILL PUSH TOWARDS THE AREA IN ADVANCE OF THE NEXT
DEVELOPING LOW PRESSURE SYSTEM OVER THE MISSISSIPPI
VALLEY...RESULTING IN AT LEAST A LOW CHANCE OF CONVECTION RETURNING
TO THE AREA DURING THE AFTERNOON. CHANCES FOR SHOWERS/POSSIBLE
STORMS WILL THEN CONTINUE THROUGH SATURDAY NIGHT AND SUNDAY AS THE
AFOREMENTIONED LOW MAKES ITS WAY ACROSS THE GREAT LAKES REGION.

AS FOR TEMPERATURES...WITH THE AREA IN THE WARM SECTOR OF THE FIRST
LOW EARLY IN THE PERIOD...EXPECT ABOVE NORMAL HIGH TEMPS IN THE
UPPER 70S TO LOWER 80S THURSDAY...BEFORE READINGS FALL BACK INTO
THE 70S FOR FRIDAY AND THE UPCOMING WEEKEND WITH THE PASSAGE OF
THIS SYSTEM.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL REMAIN IN PLACE FOR THE VAST MAJORITY OF THE
REGION TODAY...BUT THUNDERSTORMS WILL BE DEVELOPING LATE THIS
AFTERNOON.

HIGH PRESSURE OVER NEW ENGLAND THIS MORNING WILL CONTINUE TO DRIFT
AWAY THIS AFTERNOON WHILE A SLOW MOVING COLD FRONT WILL ADVANCE FROM
LAKE HURON AND LOWER MICHIGAN. WHILE THE VAST MAJORITY OF WESTERN
AND NORTH CENTRAL NEW YORK WILL CONTINUE TO HAVE VFR CONDITIONS
TODAY...SOME CONVECTION COULD DEVELOP ALONG A LAKE BREEZE BOUNDARY
STRETCHING FROM THE WESTERN SOUTHERN TIER TO THE GENESEE VALLEY. THE
RESULTING THUNDERSTORMS WILL NOT DIRECTLY IMPACT THE LARGER
COMMERICAL SITES SUCH AS KBUF AND KROC TODAY...ALTHOUGH THE SMALLER
AIRFIELDS SOUTH OF THOSE SITES COULD BE AFFECTED.

CONDITIONS WILL THEN DETERIORATE ACROSS ALL OF THE FORECAST AREA
TONIGHT AS THE FRONT WILL SLOWLY PUSH ACROSS THE REGION. WIDESPREAD
SHOWERS WITH SOME THUNDERSTORMS CAN BE EXPECTED TONIGHT WITH MVFR
CONDITIONS DETERIORATING TO IFR DURING THE WEE HOURS OF THE MORNING.

OUTLOOK...
TUESDAY...IFR TO MVFR EARLY WITH SHOWERS ENDING WEST TO EAST.
TUESDAY NIGHT AND WEDNESDAY...VFR.
THURSDAY AND FRIDAY...VFR/MVFR. A CHANCE OF SHOWERS.

&&

.MARINE...
WHILE FINE BOATING CONDITIONS WILL REMAIN IN PLACE THROUGH EARLY
THIS AFTERNOON...MARINERS WILL THEN HAVE TO KEEP AN EYE TO THE SKY
OR AN EAR TO NOAA WEATHER RADIO AS CONDITIONS WILL GRADUALLY
DETERIORATE.

THE HIGH PRESSURE SYSTEM THAT BROUGHT NEARLY IDEAL BOATING
CONDITIONS TO LAKES ERIE AND ONTARIO THE PAST TWO DAYS IS NOW MOVING
AWAY ACROSS NEW ENGLAND. A COLD FRONT OVER LAKE HURON AND MICHIGAN
WILL NOW SLOWLY APPROACH THE REGION TODAY...THEN SETTLE ACROSS THE
LOWER GREAT LAKES TONIGHT. AS THE AIRMASS AHEAD OF THE FRONT BECOMES
MORE UNSTABLE...THUNDERSTORMS WILL DEVELOP DURING THE HEAT OF THE
AFTERNOON. FROM LAKES ONTARIO AND ESPECIALLY ERIE...THESE STORMS
WILL BE VISIBLE FROM A DISTANCE LATER THIS AFTERNOON AND EVENING AS
THE STORMS WILL FIRE UP ALONG LAKE BREEZE BOUNDARIES WELL INLAND.

THE SHOWERS AND THUNDERSTORMS WILL THEN GRADUALLY DEVELOP AND MOVE
ACROSS THE LAKES TONIGHT...WITH THE POTENTIAL FOR SOME STORMS TO
PRODUCE WIND GUSTS TO 40 KNOTS ALONG WITH PLENTY OF LIGHTNING.

OTHERWISE...GENTLE TO MODERATE SOUTHWESTERLIES WILL BE FOUND ON LAKE
ERIE TODAY WITH EASTERLY WINDS FORECAST FOR LAKE ONTARIO. GENTLE TO
MODERATE SOUTHWESTYERLIES WILL BE FOUND ON BOTH LAKES TONIGHT.

DRY WEATHER WILL THEN RETURN TO THE LOWER GREAT LAKES BY LATE
TUESDAY MORNING...AND WILL CONTINUE THROUGH WEDNESDAY ALONG WITH
RELATIVELY LIGHT WINDS AND NEGLIGIBLE WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/TJP
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, May 31, 5:21 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
521 AM EDT MON MAY 31 2010

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
521 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE WILL TRACK EAST FROM CENTRAL ONTARIO TO THE SAINT
LAWRENCE VALLEY TONIGHT AND TO THE MAINE COAST ON TUESDAY. A COLD
FRONT TRAILING THE LOW WILL APPROACH THE REGION TONIGHT AND MOVE
ACROSS THE AREA EARLY ON TUESDAY. THE FRONT WILL BE ACCOMPANIED BY
WIDESPREAD SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
521 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

In the hours before

Special weather statement, May 31, 1:58 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
158 PM EDT MON MAY 31 2010

NYZ019>021-312000-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
158 PM EDT MON MAY 31 2010

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN TIER.

SHOWERS AND THUNDERSTORMS WILL BE MOVING FROM NORTHWEST PENNSYLVANIA
INTO EXTREME SOUTHERN CHAUTAUQUA, CATTARAUGUS, AND ALLEGANY
COUNTIES. SOME WILL REACH THE FRENCH CREEK, CLYMER, AND PORTVILLE
AREAS BETWEEN 2:45 AND 315 PM. THESE STORMS ARE LIKELY TO PRODUCE
FREQUENT LIGHTNING, VERY HEAVY RAIN, HAIL, AND STRONG WINDS.

IF THREATENING WEATHER APPROACHES SEEK SUITABLE SHELTER IMMEDIATELY.
Special weather statement, May 31, 2:59 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
259 PM EDT MON MAY 31 2010

NYZ019-020-312015-
CATTARAUGUS NY-CHAUTAUQUA NY-
259 PM EDT MON MAY 31 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CHAUTAUQUA AND SOUTHERN
CATTARAUGUS COUNTIES THROUGH 4 PM...

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS MOVING NORTHEAST FROM NORTHERN PENNSYLVANIA.
  THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  JAMESTOWN

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4219 7977 4222 7886 4200 7880 4199 7887
      4199 7976 4200 7977

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:59 PM EDTSpecial Weather StatementBUFChautauqua76 min
May 31, 6:10 PM EDTSevere Thunderstorm WarningBUFOntario48 min

Nearby

Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.